Free
Letters to the Editor  |   April 2008
Another Case of Extended-Release Bupropion–Induced Seizure
Author Affiliations
  • Douglas Martin Rosoff, DO
    Ukiah, Calif
Article Information
Neuromusculoskeletal Disorders / Psychiatry
Letters to the Editor   |   April 2008
Another Case of Extended-Release Bupropion–Induced Seizure
The Journal of the American Osteopathic Association, April 2008, Vol. 108, 189-190. doi:10.7556/jaoa.2008.108.4.189
The Journal of the American Osteopathic Association, April 2008, Vol. 108, 189-190. doi:10.7556/jaoa.2008.108.4.189
To the Editor:  
I read with great interest the report on grand mal seizures being induced by extended-release bupropion hydrochloride (bupropion ER), written by David J. Rissmiller, DO, and Thomas Campo, DO,1 in the October 2007 issue of JAOA—The Journal of the American Osteopathic Association. I too have observed this association between bupropion ER and grand mal seizures. 
In treating a 42-year-old woman who had been diagnosed with bipolar depression, I prescribed the anticonvulsants lamotrigine (titrated to a final dosage of 200 mg/d) and clonazepam (2 mg/d) over a period of 2 months. Bupropion ER (150 mg/d) was initiated at week 6 and continued for 2 weeks. Upon titration of bupropion ER to 300 mg per day at week 6, the patient experienced a grand mal seizure after 2 days of therapy at the increased dose. All use of bupropion ER was then immediately discontinued. Results of a computed tomographic scan and a lumbar puncture test both proved negative. 
The patient was then rechallenged within a week with bupropion ER (150 mg/d initially, titrated to 300 mg/d at start of second week). She experienced a second grand mal seizure after 2 days of therapy at the higher dose. 
The patient had reported no personal history of anorexia nervosa, bulimia, or epilepsy. She had previously been prescribed tramadol hydrochloride (100 mg/d) to relieve chronic shoulder pain, but tramadol had been discontinued 6 weeks prior to her first office visit in the present case. 
In light of previous reports2-7 that there is a lower incidence of seizures with bupropion ER than with the immediate-release formulation, I feel that the case of my patient and that reported by Drs Rissmiller and Campo1 are clinically important. It is particularly meaningful that the seizures associated with bupropion ER in my patient occurred in conjunction with the use of two anticonvulsants, lamotrigine and clonazepam. 
I hope that the report by Drs Rissmiller and Campo1 will generate renewed interest in the association between bupropion ER and grand mal seizures. 
Rissmiller DJ, Campo T. Extended-release bupropion–induced grand mal seizures. J Am Osteopath Assoc. 2007;107:441-442. Available at: http://www.jaoa.org/cgi/content/full/107/10/441. Accessed December 9, 2007.
Alper K, Schwartz KA, Kolts RL, Khan A. Seizure incidence in psychopharmacological clinical trials: an analysis of Food and Drug Administration (FDA) summary basis of approval reports. Biol Psychiatry. 2007;62:345-354.
Shah GD, Hirsch LJ. Bitemporal epileptiform discharges induced by bupropion: a case report. Clin Neuropharmacol. 2001;24:304-306.
Davidson J. Seizures and bupropion: a review. J Clin Psychiatry. 1989;50:256-261.
Shepherd G. Adverse effects associated with extra doses of bupropion. Pharmacotherapy. 2005;25:1378-1382.
Pesola GR, Avasarala J. Bupropion seizure proportion among new-onset generalized seizures and drug related seizures presenting to an emergency department. J Emerg Med. 2002;22:235-239.
Spiller HA, Ramoska EA, Krenzelok EP, Sheen SR, Borys DJ, Villalobos D, et al. Bupropion overdose: a 3-year multicenter retrospective analysis [review]. Am J Emerg Med. 1994;12:43-45.